Skip to Main Content

++

INTRODUCTION

++

An interesting case report published in 2002 perhaps best sets the stage for understanding what anesthesiologists face when caring for a patient who suffers from severe blood loss while under an anesthetic.1 In this case report, a 70-year-old woman is anesthetized using a total intravenous technique with propofol and alfentanil for an elective aortic abdominal aneurysm repair. Routine monitors and a Bispectral Index Scale (BIS) monitor were used. The patient was enrolled as a study subject exploring the antioxidant effects of propofol. The procedure and anesthetic were unremarkable until after the cross-clamp was removed; then, the BIS values dropped first (mid-30s to below 20) followed 7 minutes later by a blood pressure drop (systolic pressure fell from about 120 to about 60 mm Hg) (Figure 23–1). Results from the measured plasma propofol concentrations were also very compelling. At the time of cross-clamping, target and measured propofol concentrations were 5.0 and 4.7 mcg/mL, respectively. After the cross-clamp was removed, they were 3.0 and 7.2 mcg/mL, respectively. Thus, even though clinicians sought to decrease propofol dosing, plasma concentrations were more than double the desired level.

++
Figure 23–1

Changes in bispectral index and mean arterial blood pressure after declamping (arrow.).1

Reproduced with permission from Honan DM, Breen PJ, Boylan JF, McDonald NJ, Egan TD. Decrease in bispectral index preceding intraoperative hemodynamic crisis: evidence of acute alteration of propofol pharmacokinetics. Anesthesiology 2002;Nov;97(5):1303-5.

Graphic Jump Location
++

Dr. Halford, a surgeon, submitted a letter to the editor of Anesthesiology after caring for several trauma victims after the attack on Pearl Harbor in 1941. He noticed poor outcomes in patients anesthetized with intravenous anesthetic sodium pentothal. He commented: “Then let it be said that intravenous anesthesia is also an ideal form of euthanasia…With this heterogeneous mass of emergency anesthetists, it is necessary to choose an anesthetic involving the widest margin of safety for the patient … Stick with ether.2

++

Anesthesiologists recognize that (1) a full dose of certain anesthetics can lead to pronounced and often unwanted side effects with potentially disastrous consequences, (2) the need to be selective in choice of anesthetic, (3) and the need to incrementally dose their anesthetics for patients who have significant blood loss before or during surgery. The scientific basis for this practice, however, has not been well established. The main reason for this gap in anesthetic pharmacology research is that it is difficult and unethical to study how significant blood loss influences anesthetic in humans who suffer from hemorrhagic shock. As such, much of what drives clinical practice is based on research in animal models of hemorrhagic shock and limited observations in clinical practice, largely from case reports.

++

This chapter will review what is known about how blood loss and resuscitation influence the pharmacologic behavior of commonly used anesthetics (opioids, sedative–hypnotics, and inhalation agents) and ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.